May 23, 2010
i feel my system is very anti-anabolic. ever since my infection (2003) i put on a layer of fat, and although i maintain my musculature through diligent training and proper nutrition, my body has these catabolic spells every so often. so i can be doing everything perfectly, and looking somewhat back to normal, and then suddenly a bunch of lean mass disappears and my belly and pecs gain noticeable fat. it's very demoralizing,
i was on anabolics back in '06 to counter this, but even on the anabolics, this catabolism would happen right before my eyes on occasion. have you any experience with this? it's almost as if the fat itself is like a tumor that refuses to shrink, i can suppress it sometimes, but it always seems to storm back.
Response from Mr. Vergel
Building up lean body mass is influenced by several factors that include hormone balance (testosterone, growth hormone, DHEA, estradiol, thyroid, cortisol, and others), diet, exercise, sleep quality, hydration, etc. Also, body fat is preserved a lot easier as our body fat percent increases to the point that it almost becomes a "organ-like" entity that regulates itself with its production of hormones like adiponectin, leptin, and others. Fat cells may shrink in volume, but they are ready to swell when the right conditions are present (unless you lost them due to mitochondrial toxicity induced by AZT, D4T or DDI in the past).
Some HIV medications like Norvir can make the preservation of fat a lot easier, while others like AZT or D4T may it more difficult. Other medications can lower testosterone levels or increase insulin resistance that can affect body composition. So, it is very difficult to determine why we tend to respond differently to the same exercise/diet program when everything else seems to be unchanged. But the question really is: are all factors really unchanged?
Am I losing my memory due to HIV?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.